Flood, Cumberland
- When
- February 8, 12:00 PM EST to February 10, 5:30 AM EST
- Where
- Cumberland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
The combination of heavy rain and snow melt caused poor drainage flooding and eventually flooding along the Maurice Creek in Cumberland County. Heavier rain fell from the middle of the morning into the middle of the evening on the 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain and snow melt caused poor drainage flooding and eventually flooding along the Maurice Creek in Cumberland County. Heavier rain fell from the middle of the morning into the middle of the evening on the 6th. Poor drainage flooding in Upper Deerfield Township flooded fields and backyards and at least the basement of one home. The Maurice River at Norma was above its 4 foot flood stage from Noon EST on the 8th through 530 a.m. EST on the 10th. It crested at 4.09 feet at 215 a.m. EST on the 9th. Storm totals included 2.10 inches in Millville, 1.68 inches in Seabrook and 1.46 inches in Vineland.The low pressure system responsible for the heavy rain developed in the western Gulf of Mexico on the 5th. It moved northeast reaching the Tennessee Valley on the evening of the 5th and into the Great Lakes on the morning of the 6th. Its associated warm front moved north from the Carolinas on the morning of the 6th into the lower Delmarva Peninsula during the afternoon of the 6th before stalling. The occluded front associated with the primary low pressure system (It went northeast from the Great Lakes through the Saint Lawrence River Valley) moved through the region during the evening of the 6th and ended the rain. Precipitation initially started as a wintry mix around Midnight EST on the 6th and changed over to plain rain before sunrise on the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 8, 11:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 AM EST SUN FEB 8 2004 MORNING UPDATE INCLUDED THE ELIMINATION OF FLURRIES ACROSS THE FAR NORTHERN ZONES. ALSO LOWERED THE WINDS BY A CATEGORY AND TEMPS BY ONE TO TWO CATEGORIES. EVEN THOUGH THE REGION LOSSES THE COLD AIR ADVECTION EARLY THIS AFTERNOON, WE STILL LOWERED AFTERNOON HIGHS SOME. WINDS SHOULD BEGIN TO DECREASE A BIT AS WELL, BUT STILL SHOULD BE AT LEVELS WHERE ASSOCIATED MIXING NEGATES COMPRESSIONAL HEATING. COLDER AIR RESIDES UNDER THE H8.5 LEVEL AND LOW LEVEL INVERSION. WILL LEAVE THE SMALL CRAFT ADVISORIES UP WITH WINDS AND SEAS WELL WITHIN REQUIRED RANGES, ALTHOUGH WE SHOULD START TO SEE THINGS RELAX A BIT LATER THIS AFTERNOON. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...SCA ANZ450>455. MARINE/DEL BAY...SCA ANZ430-431. KRUZDLO ------------------------PREVIOUS AFD-------------------------- .SYNOPSIS... REINFORCING TROF MOVD THRU THE CWA LAST NITE...AND COLD NW FLOW WL CONT TDA INTO TNGT. LO LVL FLOW BCMS MORE SWLY MON WITH RESULTANT TEMP RISE UNDER AT LEAST SOME SUN AS MID LVL RH INCREASES DURG THE DAY AND AT NIGHT. SFC LO MOVS WELL N OF THE AREA MON INTO TUE...AND UPPER ENERGY DVLPS A SFC REFLECTION ALG THE CNTRL MID ATLC CST TUE. AS THIS WRN ATLC TROF MOVS OFSHR, NW FLOW RESUMES OVR OUR AREA. && .DISCUSSION... FAIRLY TRANQUIL WX IS DEPICTED BY THE MODELS IN THE UPCOMING SEVEN DAYS...NOW WE JUST HAVE TO SEE IF THIS BREAK ACTUALLY PANS OUT. CPC HAS BEEN ADVERTISING COLD AND DRY THRU 14 DAYS...NOW IF WE CUD ONLY GET WARM AND DRY WED BE ALL SET. NOT MUCH TO PICK FROM IN THE VARIOUS MODEL SETS...SO BASICALLY THE GFS WAS ACCEPTED THRUT. WL LEAVE IN A CHC OF FLRYS ERY THIS MRNG FAR NWRN ZONES AS LAKE EFFECT TYPE FLOW WAS BRINGING SOME -SN LAST CPL HRS TO THE POCONOS...THIS CUD LINGER INTO THE MRNG BUT SHUD DSIPT BY LATE MRNG OR SO. CLDS THAT WERE SCT-BKN EVEN LCLY OVC ACRS THE CWA LAST NITE WERE IN THE PROCESS OF DSIPTG AS THE TROF WAS LOSING EFFECT. WL KEEP MORE CLDS NWRN ZONES THIS MRNG BUT OTHER PLACES SHUD BE MOSUNNY. DEBATED WHETHER TO DROP SCHC R FROM FAR SRN ZONES TUE...BUT WITH PROXIMITY TO SRN DVLPMT WL NOT ONLY KEEP AS IS BUT WL ALSO EXTEND FORWARD IN TIME TO MON NITE IN VIEW OF MODEL INCRS IN MID LVL RH. THIS WL BLEND WITH AKQ. CUD BE SOME PCPN LATE SAT...BUT THIS FAR OUT WL LEAVE IT FOR THE DAYSHIFT TO GET A LOOK AT AND ANALYZE NEW MRF AND OTHER EXTDD GUIDANCE SO AS TO KEEP FROM VACILLATING. TEMPS...MAV/S AND MET/S ARE VERY SIMILAR AND ARE ACCEPTED. && .MARINE...SCA WL CONT OVR THE CSTL WATERS AND DE BAY BEHIND REINFORCING TROF. WINDS ARE LIKELY TO DMSH LATER TDA AND FURTHER TNGT. && .HYDROLOGY...STILL A COUPLE OF FCST POINTS ABV FLD STAGE...FLSPHI/S ARE BEING ISSUED FOR THESE. && .PRELIMINARY POINT TEMPS/POPS... MPO 24 12 35 31 / 10 10 10 10 ABE 32 15 42 30 / 0 10 10 10 RDG 33 17 41 30 / 0 10 10 10 PHL 36 23 45 33 / 0 10 10 10 12N 28 12 35 22 / 10 10 10 10 SMQ 34 18 42 31 / 0 10 10 10 TTN 34 20 44 31 / 0 10 10 10 MIV 38 18 46 33 / 0 10 10 10 N55 37 25 46 36 / 0 10 10 10 ACY 38 19 46 32 / 0 10 10 10 ILG 35 21 44 32 / 0 10 10 10 DOV 37 23 46 36 / 0 10 10 10 GED 38 24 47 36 / 0 10 20 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EST SUN FEB 8 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-081200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 445 AM EST SUN FEB 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392832.